Minnesota, 2008

Hail in Minnesota, June 19, 2008

June 19, 2008 · NWS FGF · 1 event in 1 county or zone

A cold front swept across the Lake of the Woods region on Thursday (19th) afternoon and produced a severe thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A cold front swept across the Lake of the Woods region on Thursday (19th) afternoon and produced a severe thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 19, 1:36 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 19, 1:36 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
236 PM CDT THU JUN 19 2008

.SHORT TERM...
FCST CHALLENGE IS TSTM CHANCES. FOR THIS AFTN/EVE...WATER VAPOR
SHOWS PRIMARY 500 MB LOW IN CNTRL CANADA IN NRN MANITOBA WITH 300
MB JET AND MAIN 500 MB VORTS TRAVELLING FROM CNTRL ALBERTA INTO
SASK AND MANITOBA. SOME CONVECTION FIRING IN THIS AREA PER
CANADIAN RADARS MOSTLY WELL NORTH OF THE BORDER...WITH CLOSEST
ACTIVITY NORTH OF THE LAKE OF THE WOODS. MAIN SHORT WAVE FROM
WEDNESDAY NIGHT MOVING INTO SRN MN AND AWAY FROM THE AREA WITH
LIGHT NORTH-NORTHWEST WINDS OVER THE AREA. STILL DEW PTS A BIT
HIGHER THAN YESTERDAY AND TEMPS ABOUT THE SAME (NR 80) SO CAPES
THIS AFTN RUNNING 500 TO LOCALLY 1200 J/KG THIS AFTN/EARLY EVE.
DESPITE LACK OF ANY REAL VORTS MOVING THRU...A FEW POCKETS OF
CU/AC IS STARTING TO GENERATE ISOLD RW/-TRW IN NW ND AND ALSO JUST
NORTH OF FLAG ISLAND WITH KMVX SHOWING ONE CELL NORTH OF GRAFTON
ND. SO ENOUGH THREAT FOR LOW POPS MOSTLY RRV AND NW MN THRU 02Z TO
INCLUDE MENTION OF PCPN.

AS IN PREV NIGHTS...LIGHT WINDS OVERNIGHT AND SKIES WILL GENERALLY
CLEAR ALLOWING TEMPS TO DROP BACK INTO THE LOW TO MID 50S.

ON FRIDAY A STRONGER 500 MB VORT WILL MOVE SOUTHEAST FROM CNTRL
ALBERTA INTO NW ONTARIO AND NE MN FRIDAY NIGHT. A COOLER POCKET OF
500 MB TEMPS WILL MOVE INTO LAKE OF THE WOODS AREA BY 00Z SAT AND
WITH ENOUGH WARMING CAPE VALUES REACH 1000 J/KG RRV EASTWARD. WILL
CONTINUE LOW POP FOR AFTN/EVE TSRA THIS AREA FRIDAY.

ON SATURDAY....SAME THREAT EXISTS...BUT ATTM WILL LEAVE OUT POPS
PER COORDINATION WITH DLH/MPX AND MAINTAIN DRY FCST. GFS HAS
CONTINUED 1000 J/KG CAPES IN RRV AND NW MN IN THE AFTN/EVE SO LOW
POP MAY HAVE TO BE ADDED. HIGH PRESSURE AND WARMER AIR ALOFT WILL
MOVE OVERHEAD ON SUNDAY AS 500 MB RIDGE BUILDS. THUS CAPE PROG
VALUES FROM GFS ARE VERY LOW.

.LONG TERM MON-THU...
ALL THE MODELS ARE PRETTY CONSISTENT IN DEPICTING A 500MB RIDGE OVER
THE NATIONS MIDSECTION ON MONDAY. THEREAFTER...THE MID LEVEL FLOW
LOOKS TO TRANSITION BACK TO EITHER ZONAL OR A TAD NORTHWEST. ONE
SHORT WAVE ON MONDAY/MONDAY NIGHT SEEMS TO BE PRETTY CONSISTENT IN
THE MODELS AND HAVE INCREASED PCPN CHANCES ACCORDINGLY. MUCH MORE OF
A MUDDLED PATTERN THEREAFTER...AND BASICALLY STUCK WITH A LOW PCPN
CHANCE INTO TUE/TUE NIGHT AND DRY AFTER THAT. THE SFC REFLECTION FOR
THE PCPN CHANCES MON INTO TUE LOOKS TO BE A WEAK TROUGH PASSING THRU
THE NORTHERN PLAINS BETWEEN TWO AREAS OF LOW PRESSURE (ONE IN CANADA
AND ONE FURTHER SOUTH). AS A RESULT...TEMPS DO LOOK TO STAY FAIRLY
NORMAL FOR A CHANGE.

&&

.AVIATION...
PRETTY LIGHT WINDS WITH ONLY MID LEVEL CLOUDS ATTM. MAIN QUESTION IS
WHETHER ANY CONVECTION GETS UNDERWAY LATER THIS AFTERNOON. MOST
PARAMETERS ARE NOT TOO FAVORABLE FOR VERY MUCH PCPN COVERAGE...SO
KEPT THE TAFS PRETTY LOW KEY. FOR THE MOST PART WINDS ARE LIGHT AND
VARIABLE ALREADY AND SHOULD STAY THAT WAY UNTIL MID MORNING FRIDAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE/GODON
Hazardous weather outlook, Jun 19, 4:57 AM CST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
557 AM CDT THU JUN 19 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
557 AM CDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS OVER PORTIONS OF THE RED RIVER
VALLEY...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND
EVENING. SOME ISOLATED SEVERE STORMS ARE POSSIBLE...WITH LARGE
HAIL BEING THE MAIN SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS OVER PARTS OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA ON FRIDAY
AFTERNOON AND AGAIN FROM MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE IF ISOLATED SEVERE STORMS DEVELOP.

NG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lake of the Woods

When
June 19, 4:00 PM CST
Where
Lake of the Woods County, 10.71 mi NNE of Lude
Measured
0.88 in hail
Reported by
Public
Coordinates
49.120, -94.870

Hail fell over the open waters of Lake of the Woods. The hail shaft was viewed from a distance by several boaters on the lake. Hail stones were floating on the lake after.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116032.